• Users Online: 841
  • Print this page
  • Email this page


 
  Table of Contents  
LETTER TO THE EDITOR
Year : 2014  |  Volume : 5  |  Issue : 6  |  Page : 120-122  

Imatinib causing drug rash with eosinophilia and systemic symptoms: A rare cutaneous reaction


Department of Hematology, NRS Medical College, Kolkata, West Bengal, India

Date of Web Publication5-Dec-2014

Correspondence Address:
Dr. Prakas Kumar Mandal
8C/1/N, Roy Para Road, Kolkata - 700 050, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5178.146189

Rights and Permissions

How to cite this article:
Kumar M, Mandal PK, Dolai TK, Bhattacharrya M. Imatinib causing drug rash with eosinophilia and systemic symptoms: A rare cutaneous reaction. Indian Dermatol Online J 2014;5, Suppl S2:120-2

How to cite this URL:
Kumar M, Mandal PK, Dolai TK, Bhattacharrya M. Imatinib causing drug rash with eosinophilia and systemic symptoms: A rare cutaneous reaction. Indian Dermatol Online J [serial online] 2014 [cited 2019 Nov 15];5, Suppl S2:120-2. Available from: http://www.idoj.in/text.asp?2014/5/6/120/146189

Sir,

Chronic myeloid leukemia (CML) is a myeloproliferative disorder characterized by reciprocal translocation between the long arms of chromosomes 9 and 22 generating the Philadelphia chromosome, that leads to the formation of Bcr-Abl oncogene. [1] This encodes Bcr-Abl protein, leading to constitutive activation of the Abl tyrosine kinase. Imatinib mesylate, the first selective tyrosine kinase inhibitor (TKI) targeting Bcr-Abl protein, is effective in the treatment of CML by inducing complete remission and decreased mortality. Most common side effects of TKI include myelosuppression, nausea, vomiting, diarrhea, and skin rashes. [2] Herein we report a case CML who developed features of drug induced rash with eosinophilia and systemic symptoms (DRESS) on initiation of imatinib along with a review of literature regarding its frequency, confirmation of diagnosis and management issues.

A 53-year-old male diagnosed with CML in 2005 was treated with hydroxyurea only as he could not afford TKI. He was otherwise asymptomatic except for mild weakness. He had no residual organomegaly or lymphadenopathy. Complete blood counts (CBC) were unremarkable with normal total and differential leucocyte counts. In 2013, cytogenetic re-evaluation showed t (9;22) in 70% metaphase. He was started on imatinib mesylate 400 mg once daily. After taking the drug for 18 days, he developed a macular rash over his face associated with scaling and pruritus. The lesions progressed rapidly to involve the entire face with peri-orbital edema and swelling of lips [Figure 1]. He had a few lesions over the back; other of body surfaces not involved. There were no stigmata of insect bite. He had no previous history of allergy or any recent history of taking any other drug. There was no significant family history. On admission, his pulse rate was 122/min, blood pressure 88/50 mmHg and respiratory rate 24/min. Complete blood count showed a hemoglobin of 13.2 g/dl, total leucocyte count of 22.7 × 10 3 /μl with neutrophils-48%, lymphocytes-12%, monocytes-6% and eosinophils-34%, and many atypical lymphocytes. The absolute eosiniphil count (AEC) was 7.4 × 10 3 /μl. Liver and renal function parameters were normal. Imatinib was with-held and he responded well to oral prednisolone (1 mg/kg/day) along with parenteral hydration. AEC returned to normal (38 cells/cumm) by day 8, and prednisolone was tapered off. After two weeks, he was restarted on imatinib at a lower-dose of 200 mg/day. After three days, he again developed periorbital edema with itching over face along with peripheral blood eosinophilia. Imatinib was discontinued and oral prednisolone restarted. The patient responded with resolution of rash and eosinophilia in one week. After two weeks, he was restarted with low-dose imatinib along with oral steroids, which he tolerated well. At present, he is on prednisolone 5 mg daily and imatinib 200 mg/day with no adverse effect [Figure 2].
Figure 1: Patient at presentation

Click here to view
Figure 2: After therapy with oral corticosteroids

Click here to view


Imatinib is responsible for grade 1-2 skin rashes in 30-40% of the patients. [2] Although rare vasculitis and Stevens-Johnson syndrome has been reported in a few cases, skin rash associated with imatinib is generally mild and is most often characterized by maculo-papular lesions occurring prominently over the forearms, trunk, and occasionally, the face. Grade 3-4 rash was noted in 2-5% of patients in two studies. [2] Hair depigmentation and periorbital edema are two other cutaneous abnormalities associated with imatinib. DRESS has very rarely been reported with imatinib.

DRESS syndrome stands for drug reaction (or rash) with eosinophilia and systemic symptoms. The term was coined in a 1996 report for a syndrome recognized as early as 1959. [3] Recently, a scoring system, European registry of severe cutaneous adverse reaction (RegiSCAR) has been proposed for classifying DRESS syndrome. [4] RegiSCAR constitutes a SCAR, including Stevens-Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis, and DRESS. RegiSCAR's scoring system was designed to grade DRESS cases as "no", "possible", "probable", or "definite" case. The present case had RegiSCAR scoring of five (AEC >1500 cells/cumm, presence of atypical lymphocytes, typical skin rash, negative blood cultures, antinuclear antibody and vial serology), that made him a "probable" case as per the scoring system.

Although skin rash occurs quite often during treatment with TKI's, there is insufficient evidence-based data to establish guidelines on the management of DRESS. Due to their substantial clinical benefit, continuation of therapy is preferred while the skin rash and other side effects are aggressively managed. Topical preparations of antiseptics, antibiotics (e.g. 1% clindamycin) and steroids have been used. [5] Short-term systemic steroids are very useful, especially in patients with grade 3-4 rashes. Prednisone (30-50 mg/day) for 2 weeks offers good protection, then either gradually tapered off or kept on a maintenance dose of 5 mg/day for the duration of course of treatment, depending on the likelihood of recurrence of skin rash. [6] The present patient was unique as after initiation of lower-dose of imatinib, his symptoms of DRESS recurred. The patient responded only when lower-dose imatinib and prednisolone were given in combination.

In conclusion, although imatinib is associated with milder skin reactions in a few patients, but the presence of systemic symptoms along with eosinophilia should alert physicians to search for the possibility of DRESS, which could be life-threatening if not managed promptly.

 
   References Top

1.
Nowell PC. Discovery of the Philadelphia chromosome: A personal perspective. J Clin Invest 2007;117:2033-5.  Back to cited text no. 1
[PUBMED]    
2.
Guilhot F. Indications for imatinib mesylate therapy and clinical management. Oncologist 2004;9:271-81.  Back to cited text no. 2
[PUBMED]    
3.
Robert C, Soria JC, Spatz A, Le Cesne A, Malka D, Pautier P, et al. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol 2005;6:491-500.  Back to cited text no. 3
    
4.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.  Back to cited text no. 4
    
5.
Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007;156:609-11.  Back to cited text no. 5
[PUBMED]    
6.
Rule SA, O'Brien SG, Crossman LC. Managing cutaneous reactions to imatinib therapy. Blood 2002;100:3434-5.  Back to cited text no. 6
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Tyrosine kinase inhibitor therapy in chronic myeloid leukemia: update on key adverse events
Benedito A Carneiro,Jason B Kaplan,Francis J Giles
Expert Review of Hematology. 2015; 8(4): 457
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed983    
    Printed10    
    Emailed0    
    PDF Downloaded193    
    Comments [Add]    
    Cited by others 1    

Recommend this journal